Texas, 2014

Funnel Clouds in Texas, September 16, 2014

September 16, 2014 · NWS HGX · 2 events in 2 counties and zones

Thunderstorms that focused along a mid-level boundary within a very moist and unstable early afternoon air mass, along with a vicinity tropical wave, exhibited enough weak rotation to produce funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Thunderstorms that focused along a mid-level boundary within a very moist and unstable early afternoon air mass, along with a vicinity tropical wave, exhibited enough weak rotation to produce funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 16, 11:05 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 16, 11:05 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1205 PM CDT TUE SEP 16 2014

.DISCUSSION...
SEE AVIATION FOR 18Z TAF ISSUANCE.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS ARE STARTING TO FORM AND CONCENTRATE
INLAND THIS AFTERNOON. THIS APPEARS TO BE ALONG A BOUNDARY AT
850 MB. CURRENTS PWATS FROM GPS MET ARE AROUND 2.20" WITH K INDEX
VALUES IN THE MID 30S. LIFT TODAY WILL COME FROM DAY TIME HEATING
AND A TROPICAL WAVE CURRENTLY MOVING INTO MEXICO. HIGH RES MODELS
ARE SHOWING PRECIP CONTINUING TO EXPAND IN COVERAGE INLAND AND
EVENTUALLY FILLING IN TODAY. COVERAGE WILL LIKELY FILL AROUND
INTERSTATE 10 NORTH TO ABOUT KUTS. HIGH RES MODELS THEN QUICKLY
DISSIPATE SHOWERS AND THUNDERSTORMS THIS EVENING. EXPECT SHOWERS
AND THUNDERSTORMS TO REDEVELOP TOMORROW AS HIGH MOISTURE VALUES
REMAIN IN PLACE. 23

&&

.PREV DISCUSSION... /ISSUED 1031 AM CDT TUE SEP 16 2014/

DISCUSSION...
WITH AREA PRECIPITABLE WATER VALUES NOW WELL ABOVE TWO INCHES AND
EXPECTED TO REMAIN AROUND THAT LEVEL FOR THE NEXT SEVERAL DAYS...
ANTICIPATE DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS WITH ACTIVITY
GENERALLY DEVELOPING NEAR THE COAST AND OFFSHORE DURING THE LATE
NIGHT THROUGH EARLY MORNING HOURS AND THEN INLAND DURING THE LATE
MORNING THROUGH EARLY EVENING HOURS. TODAY THROUGH THURSDAY...A
QUICK 1/2 TO 1 INCH OF RAIN IS EXPECTED TO BE VERY COMMON...AND
SEVERAL ROUNDS OF THESE COULD EASILY LEAD TO SOME LOCALIZED FLOODING.
WHERE TRAINING SETS UP...DAILY TOTALS OF 3 TO 4 INCHES WOULD NOT
BE UNEXPECTED.

ONLY CHANGE TO THE GRIDS FOR THE MORNING UPDATE WAS TO LOWER TODAY'S
AFTERNOON HIGH TEMPERATURES A DEGREE OR TWO TO ACCOUNT FOR EXPECTED
CLOUD AND RAINFALL COVERAGE.  42

PREV DISCUSSION... /ISSUED 531 AM CDT TUE SEP 16 2014/

DISCUSSION...
A SOMEWHAT COMPLICATED PATTERN FOR SE TX THESE NEXT SEVERAL DAYS
AS A COUPLE OF DIFFERENT FEATURES COMBINE/INTERACT AND GIVE US A
RATHER WET FCST. DEEP TROPICAL MOISTURE ASSOCIATED WITH THE EAST-
ERLY WAVE MOVING INTO SE TX THIS MORNING (AS EVIDENT BY THE PCPN
DEVELOPING/TRACKING INLAND FROM THE COASTAL WATERS). THIS DEEPER
MOISTURE (2-2.3" PWS) FCST TO LINGER OVER THE REGION THE REST OF
THE WEEK AS THE GULF REMAINS WIDE OPEN. OVER THE NRN COUNTIES WE
ARE STILL SEEING RADAR ECHOES (LIGHT PCPN) STREAMING ACROSS FROM
THE W/NW...PARTLY ASSOCIATED WITH ODILE (WHICH IS CURRENTLY LOCA-
TED OVER THE MID CALI BAJA). THE REMNANTS OF ODILE WILL EVENTUAL-
LY GET CAUGHT UP INTO THE MAIN UPPER FLOW AND BEGIN MOVING ENEWD
THE NEXT FEW DAYS. THIS WILL HELP TO PROVIDE THE LIFT FOR SCT TO
NUMEROUS SHRA/TSRAS TODAY AND TOMORROW. ELEVATED POPS COULD STAY
IN PLACE THROUGH THUR GIVEN THE PROGGED SLOW MOVEMENT OF THE VAR-
IOUS SYSTEMS. LOOKING AHEAD...EXTENDED MODELS IN SLIGHTLY BETTER
AGREEMENT WITH THE TIMING OF THE NEXT COLD FRONT. THE ARRIVAL OF
A COOLER/DRIER AIRMASS LATE SUN/EARLY MON SHOULD BRING AN END TO
THE RAINS. 41

MARINE...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE COASTAL
WATERS DEVELOPING AND CONTINUING ON THE SW FLANK OF THE MID LEVEL
RIDGING WITH WEAK TROUGHING OFFSHORE. THIS PATTERN REMAINS IN
PLACE THIS MORNING THEN AS TROPICAL WAVE IN THE FAR SOUTHWESTERN
BAY OF CAMPECHE SHEARS OUT EXPECT THE AXIS OF CONVERGENCE TO SHIFT
WEST AND NORTH WITH COVERAGE DECREASING IN THE EVENING. LIGHT
EASTERLY WINDS IN THE BAYS SHOULD BECOME SOUTHEASTERLY AND
INCREASE A LITTLE TODAY. ONSHORE FLOW REMAIN GENERALLY
SOUTHEASTERLY THROUGH THE REMAINDER OF THE FORECAST. GFS AND ECMWF
GENERALLY IN AGREEMENT WITH ANOTHER COLD FRONT MOVING INTO THE
COASTAL WATERS MONDAY LATE OR EARLY TUESDAY...MAY REACH SCEC IN
THE WAKE AS FRONT MOVES OUT INTO THE CENTRAL GULF. 45

AVIATION...
EXPECT THAT TODAY THE TERMINALS WILL BE PLAGUED WITH SHOWERS AND
THUNDERSTORMS SPREADING EAST AND SOUTHEAST IN FROM THE COAST THIS
MORNING AND THEN DEVELOPING INLAND AND MOVING IN FROM THE SOUTH
AND SOUTHWEST THIS AFTERNOON. 45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      74  91  74  90  72 /  30  50  30  40  20
HOUSTON (IAH)              75  92  74  91  74 /  30  60  30  50  20
GALVESTON (GLS)            79  89  79  88  78 /  40  60  40  50  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...42
AVIATION/MARINE...23
Hazardous weather outlook, Sep 16, 6:40 AM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
740 AM CDT TUE SEP 16 2014

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-171245-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
740 AM CDT TUE SEP 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE
INLAND TODAY AS DEEP MOISTURE ASSOCIATED WITH A WEAK TROPICAL
WAVE MOVES IN FROM THE GULF. STORM COVERAGE SHOULD INCREASE OVER
CENTRAL LOCATIONS THROUGH THE AFTERNOON AND EVENING WITH DAYTIME
HEATING. RAINFALL TOTALS SHOULD AVERAGE FROM ONE HALF TO ONE INCH
WITH ISOLATED TOTALS FROM 3 TO 4 INCHES AREAS WHERE STORMS TRAIN.

IN ADDITION...GIVEN THE TROPICAL AIRMASS IN PLACE...WE COULD ALSO
SEE ATMOSPHERIC CONDITIONS THAT MAY BE FAVORABLE FOR FUNNEL
CLOUDS AND OR WATERSPOUTS. THESE TYPICALLY OCCUR DURING THE
MORNING THROUGH EARLY AFTERNOON HOURS. THE FUNNELS RARELY EXTEND
ALL THE WAY TO THE SURFACE BUT CAN PRODUCE MINOR DAMAGE IF THEY
DO. MARINERS SHOULD REMAIN CLEAR OF WATERSPOUTS AS THEY CAN
PRODUCE WINDS IN EXCESS OF 40 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR
WEDNESDAY AND THURSDAY AS DEEP TROPICAL MOISTURE LINGERS OVER THE
REGION. LOCALIZED HEAVY RAINFALL WILL REMAIN A THREAT.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Houston radar (KHGX), 42 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Fort Bend

When
September 16, 12:55 PM CST
Where
Fort Bend County, 2.67 mi E of Trammells
Reported by
Trained Spotter
Coordinates
29.524, -95.506

A funnel cloud was sighted south of the Fort Bend Toll Road at Highway 6.

Funnel Cloud, Wharton

When
September 16, 2:02 PM CST
Where
Wharton County, 4.91 mi NNE of Danevang
Reported by
Emergency Manager
Coordinates
29.130, -96.176

A funnel cloud was sighted near the intersection of FM 414 and FM 1162 just to the southeast of El Campo.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543161, 543162.